Jump to content
Important Survey - Please Participate ×

I'm New - I'm Haven - I want to support & be supported!


[Ha...]

Recommended Posts

Hi,

 

I joined BenzoBuddies to get taper advice and withdrawal support when I begin my taper.

 

I have been on Xanax for about 15 years - at a dose of 2mg a day in 4 divided doses (0.5mg tabs) for about 10 years.  My diagnosis is generalized anxiety disorder with panic attacks. 

 

I have exceeded my daily dose by 1/2 or 1 tablet on, perhaps, 1/2 dozen occasions over the 15 year period -- all involving major life crises or losses (e.g. deaths in the family). 

 

Several months ago I began an increase in some symptoms that I was having before I first started on Xanax -- depersonalization, vertigo, "fuzzy-feeling" in my head, and others. 

 

These things had been associated with my anxiety disorder in the past.

 

I also began to have what I now recognize as side-effects from the Xanax -- things that I had not experienced from it in the past ... e.g. sedation, disequilibrium, just feeling "drugged". 

 

I thought that I would cut back on my dosing, and indeed did cut my morning dose from 0.5 mg to 0.25 mg, which helped some.

 

After having done a great deal more research -- and having my side-effects increase -- and developing greater concern about the long-term side effects (cognitive, etc) -- I have decided that it is definitely time for me to go off Xanax.

 

I think I am losing far more than I am gaining from this medication now.

I am thankful that I am only on 1.75mg/day total.  But I am going to need help/support in the taper offer.

 

I am starting a new job 20 days from today.  It is one I very much want -- and will be my return to the workforce after a tragic death in our family 18 months ago. 

 

So I hope to start on the taper as soon as I am approved for membership here, and can get the appropriate taper set up in place. 

 

I'm scared -- not of the panic.  I am scared of not being able to undertake the new job while doing the taper -- but certainly of not being able to do it while still taking even the low dose of Xanax I am presently taking. :'(

 

I hope to be a good support person to other BenzoBuddies, too.  In helping others, we help ourselves! 

:thumbsup:

 

Many thanks in advance!

 

Haven

Link to comment
Share on other sites

Hi Haven,

 

I'm very sorry to hear about your loss, I hope you're feeling a bit better now that that time has passed.

 

You've said some familiar things that I experienced with Xanax as well. For me it stopped working as well and seem to do more harm than good. I'm glad you decided to taper since it's no longer working. Do you have a doctor willing to help you with this? Since Xanax is a short acting benzo it may be easier for you to cross over to Valium to wean off. You'll find a lot of support here, let us know if you have any questions.

 

Welcome to BenzoBuddies,

 

 

Star

Link to comment
Share on other sites

Thank you for the welcome, Star.  

 

It is reassuring to hear someone say that she (he?) has experienced a similar scenario -- i.e. Xanax not working, and quality of life tanking, as it now seems to be doing more harm than good.

 

It's a real Catch-22, though -- as people here know.  If I don't take it, the withdrawal sets in big time.  If I DO take it, the side effects are here.  Either way, I am feeling increasingly debilitated.

 

Like many people, I find myself saying something I NEVER thought I would say -- after all, the stuff worked fine for me for many years.  But now I say, I wish I had NEVER been started on it in the first place.   :(

 

I have not talked to my doc about a cross taper.  She is a general practitioner, is not the one who started me on it, but has kept me on it at my request for past 5 years I have been seeing her.  I like her a lot, and feel confident that if I would bring her solid data (i.e. a crosstaper protocal) she would be willing to do the crosstaper with me, with Valium.

 

However, I am wondering something -- has anyone here been able to carry on with life and work while going through the taper?   If I weren't having side effects like I am, I would just continue on the Xanax for 3 more months to get establislhed in the new job before starting the taper.  But the side effects are REALLY a problem now.

 

Thanks again.

 

Please, anyone, I am open to your thoughts!

 

Haven

 

Link to comment
Share on other sites

Many have gone through and completed a taper while working, it's completely possible to remain functional during this process. We all metabolize this drug differently so it's best to listen to your body while you taper. If you'd like to present your doctor with a common sense approach to crossing over and tapering, you could present her with the Ashton Manual here - http://www.benzo.org.uk/manual/bzsched.htm

 

I've linked the page that shows the tapering/crossover plans that can be safely followed. What kind of side effects are you having? 

 

 

Link to comment
Share on other sites

Hi Haven,

 

Just wanted to say hello and welcome you to the Group.  There are a lot of helpful people here.

 

Pacey

 

Thanks, Pacey -- I will need all the help I can get!  In return, I will GIVE all the help I can give.  :thumbsup:

 

Haven

Link to comment
Share on other sites

Many have gone through and completed a taper while working, it's completely possible to remain functional during this process. We all metabolize this drug differently so it's best to listen to your body while you taper. If you'd like to present your doctor with a common sense approach to crossing over and tapering, you could present her with the Ashton Manual here - http://www.benzo.org.uk/manual/bzsched.htm

 

I've linked the page that shows the tapering/crossover plans that can be safely followed. What kind of side effects are you having?   

 

 

 

Actually, I had already printed out the Ashton manual (the relevant pages) to share with my doc.

 

To tell you the truth, I would prefer NOT to do the crosstaper -- but if I have to, I will.  My preference would be a simple downward titration, but we'll see.

 

As for side-effects ... the very things that one is warned to "expect" when started on this med ... except for me they never happened when I started on Xanax.  (I should mention that I had been on Ativan for about two years before being switched to Xanax.  But I never had the side-effects on Ativan, either.)

 

Side effects for me now are the "drugged" and sedated feeling, disequilibrium, feeling like I am walking through molasses -- those kinds of things. 

 

Of course if I DON'T take the med, I get withdrawal symptoms -- headache, vertigo, nausea, rebound tachycardia, etc.

 

THANK YOU A MILLION ZILLION for the reassurance regarding remaining functional while completing a taper.  Actually, at this point I am feeling less functional than I was before ... so I think the taper (once the worst is over) will bring me to a point of being MORE functional than I am right now!!

 

Haven

Link to comment
Share on other sites

×
×
  • Create New...